U.S. doctors online nowAsk doctors free
A 32-year-old member asked:

Is it safe if i give my 3 yr old son a co amoxiclav antibiotic ? i think he is having fever due to his cough.

4 doctor answers14 doctors weighed in
Dr. Mahmoud Hassanein
Pediatric Infectious Disease 45 years experience
No, you shouldn't: Most of the infections in young children, especially respiratory infections including pneumonia, result from viral infections. Viral infections occasionally become complicated by secondary bacterial infections. In situations like this, your pediatrician may consider using an antibiotic. Amoxacillin/ clavulanic acid combination is a broad spectrum antibiotic.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Tito Vasquez
Plastic Surgery 26 years experience
No: Without a strong clinical sign that this is a bacterial infection, it is not recommended to treat a symptom with antibiotics. It also can perpetuate a situation where these infections become resistant to antibiotics. You should have your son see a pediatrician to make this decision in virtually every situation.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Larry Armstrong
Neurosurgery 28 years experience
One of my favorite questions to patients when they ask for an antibiotic is for them to tell me which ribosomal subunit that antibiotic binds to or describe for me the antibiotic's mechanism of action. If you can't answer that question, there's a reason your doctor is the only one with the license to prescribe that drug. Dr. Vasquez says it well- Let the Dr. decide.
Feb 12, 2012
Dr. Michael Jones
A Verified Doctoranswered
Family Medicine 23 years experience
No: You should never begin an antibiotic without adequate diagnosis. This can lead to resistance to the antibiotic when used frivolously and further can partially treat a significant illness that can recur and be more dangerous. Please have your child properly evaluated!
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Philip Kennedy
Family Medicine 45 years experience
Don't play doctor: Only give the medication if it was prescribed for your son. Do :not give him other peoples medication as the dose may not be appropriate and the drug may not be appropriate for the condition he has. Do not play doctor!
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Feb 26, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.